Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Goodland, KS

July 28, 2007Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 28, 2007, 5:58 PM MDT for Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 5:58 PM MDT (23:58 UTC)
Expired
Jul 28, 2007, 9:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 282358
FFWGLD
KSC181-290300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...RULETON...GOODLAND...EDSON...

* UNTIL 900 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GOODLAND...MOVING NORTHEAST
  AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3914 10195 3913 10139 3956 10139 3956 10182

$$

CLK
2 follow-up statements
000 
WGUS73 KGLD 290044
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT JUL 28 2007

KSC181-290300-
SHERMAN KS-
644 PM MDT SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN SHERMAN COUNTY...

AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE 
STORMS WERE LOCATED 7 MILES SOUTH OF EDSON...MOVING NORTHEAST AT 15 
MPH. RAINFALL RATES OF OVER FOUR INCHES AN HOUR WERE REPORTED 5 
MILES WEST OF GOODLAND FROM THESE STORMS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3913 10181 3913 10139 3938 10140 3934 10172

$$

CLK
000 
WGUS73 KGLD 290258
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SAT JUL 28 2007

KSC181-290304-
SHERMAN KS-
858 PM MDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MDT (1000 PM CDT) 
FOR SOUTHEASTERN SHERMAN COUNTY...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS 
EVENING AND OVERNIGHT...NO ADDITIONAL FLOODING IS EXPECTED.

LAT...LON 3913 10181 3913 10139 3938 10140 3934 10172

$$

CLK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:37 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 2:37 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT JUL 28 2007

.DISCUSSION...THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEAST COLORADO WITH A WARM FRONT DRAPED FROM EAST TO WEST ACROSS
CENTRAL KANSAS. WATER VAPOR IMAGERY INDICATES LOW PRESSURE OVER
TEXAS AND A BROAD RIDGE OVER THE CENTRAL CONUS. VISIBLE SATELLITE
SHOWING CONVECTION OVER THE NORTHWEST HALF OF THE FORECAST AREA WITH
SUBSIDENCE STILL SQUELCHING CU IN THE SOUTHEAST ZONES. A SHORTWAVE
IS OBVIOUS IN THE FLOW MOVING ACROSS NORTHERN COLORADO/SOUTHERN
WYOMING INTO NORTHEAST COLORADO. RADAR INDICATING THUNDERSTORM
DEVELOPMENT FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON.

FORECAST PROBLEMS ARE POPS AND HYDROLOGY ISSUES.

FOR TONIGHT...THE LARGE AREA OF SUBSIDENCE TO THE SOUTH IS DEPICTED
BY BOTH THE NAM/GFS TO SINK SOUTH THROUGH THE NIGHT. THIS WILL ALLOW
THE CURRENT AREA OF SHOWERS/STORMS TO CONTINUE DEVELOPING SOUTH.
THIS DEVELOPMENT WILL BE IN A NARROW CHANNEL WHICH WILL BE FAVORABLE
FOR TRAINING. THIS IS MAINLY A CONCERN OVER AREAS WHERE FLASH FLOOD
GUIDANCE IS AROUND 2 INCHES. STORM MOVEMENT IS A LITTLE FASTER IN
THE WEST ZONES TONIGHT THAN LAST NIGHT...AROUND 5-8KTS. HOWEVER IN
THE EAST ZONES STORM MOVEMENT IS ONLY AROUND 2KTS. FURTHERMORE
MODEL/HPC QPF PUTS A BULLSEYE OVER THE EAST. A FORECAST SOUNDING FOR
HILL CITY INDICATED PRECIPITABLE WATER OF 2 INCHES. CONSEQUENTLY
WILL ISSUE A FLASH FLOOD WATCH OVER THE FAR NORTH AND EAST ZONES
THROUGH 12Z SUNDAY AND LEAVE CURRENT FFA FOR YUMA/DUNDY COUNTIES
THROUGH 06Z SUNDAY. HEAVY RAINFALL ACTIVITY SHOULD BE SUBSIDING
THERE AROUND 06Z SUNDAY. PLAN TO LIKELY POPS ACROSS THE NORTHERN
FORECAST AREA WITH CHANCE POPS ELSEWHERE THIS EVENING AND THEN
DECREASE POPS SOME AFTER 06Z SUNDAY FROM WEST TO EAST MAINTAINING
LIKELY POPS IN THE EASTERN HALF OF THE FORECAST AREA AFTER MIDNIGHT.

FOR SUNDAY THROUGH MONDAY...MCS WILL STILL BE WINDING DOWN IN THE
EAST SUNDAY MORNING SO WILL CARRY CHANCE POPS FOR THAT WITH SOME
REDEVELOPMENT ALONG THE WARMFRONT POSSIBLE IN THE SAME AREA DURING
THE AFTERNOON AND EVENING. SHORTWAVE ENERGY MOVING THROUGH THE RIDGE
WILL PROVIDE FORCING FOR DEVELOPMENT ALONG THE FRONT THROUGH MONDAY.
PLAN TO GO WITH CHANCE POPS FOR THIS.

MAX TEMPERATURES WILL BE COOLER WITH CLOUDS...EAST WIND AND
PRECIPITATION. MAX TEMPERATURES SHOULD RANGE FROM THE LOWER 80S ON
SUNDAY AND THEN WARM INTO THE UPPER 80S TO AROUND 90 BY TUESDAY. MIN
TEMPERATURES WILL RANGE FROM 60 TO 65.

IN THE EXTENDED...THE UPPER RIDGE HOLDS OVER THE ROCKIES/PLAINS
THROUGH THIS PERIOD. AT THE SURFACE HIGH PRESSURE CONTINUES WED/THU
AND THEN A TROUGH SETS UP FRI/SAT. LACK OF DYNAMICS/SUBSIDENCE WILL
KEEP THE FORECAST DRY. HOWEVER...THERE IS A SHORTWAVE INDICATED ON
FRIDAY PER THE GFS BUT WILL GO WITH JUST SILENT POPS FOR NOW. MAX
TEMPERATURES SHOULD BE IN THE LOWER 90S. MIN TEMPERATURES SHOULD
RANGE FROM 60 TO 65.

&&

.AVIATION...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND CONTINUE TONIGHT. CIG AND VSBY REDUCTIONS CAN BE
EXPECTED TO OCCASIONALLY EFFECT KGLD AND KMCK. CONVECTION WILL
GRADUALLY WORK ITS WAY EASTWARD TONIGHT...BUT LOW CLOUDS AND PATCHY
FOG WILL PERSIST INTO SUNDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR KSZ003-004-016.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR NEZ080-081.

     FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090.

&&

FS/JDK
Hazardous weather outlook, Jul 28, 10:45 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUL 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT JUL 28 2007 /1145 AM CDT SAT JUL 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND OLD FRONTAL BOUNDARY WILL ACT ON AN
UNUSUALLY MOIST AIR MASS IN PLACE ACROSS THE CENTRAL HIGH PLAINS
LEADING TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS BY THIS AFTERNOON. THE PRIMARY HAZARD WILL BE LOCALLY
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING...WITH A SECONDARY RISK
FOR AN ISOLATED SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL
AND STRONG WINDS. AREAS NORTH OF INTERSTATE 70 HAVE THE BEST CHANCES
FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AND DECREASE
IN COVERAGE ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF INTERSTATE 70 THIS
AFTERNOON AND EVENING.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:37 AM MDTFlash Flood WatchGLDDecatur, Graham, Norton20 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.